Alert archive / Nevada / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Las Vegas, NV

August 23, 2020Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2020, 1:58 PM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 1:58 PM PDT (20:58 UTC)
Expired
Aug 23, 2020, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:40 PM PDTFLASH FLOOD3 Ne Mt. Charleston, NVNV DOT AND MOUNT CHARLESTON FIRE DEPARTMENT REPORT DEER CREEK RD IS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING AND A ROCK SLIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS55 KVEF 232058
FFWVEF
NVC003-240000-
/O.NEW.KVEF.FF.W.0019.200823T2058Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
158 PM PDT Sun Aug 23 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 500 PM PDT.

* At 158 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Spring Mountains. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           washes, and highways.

* Some locations that will experience flash flooding include...
  Mt. Charleston, Spring Mountains, Mahogany Grove Campground, 
  Hilltop Campground, Dolomite Campground, Mcwilliams Campground and 
  Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
042 
WGUS75 KVEF 232157
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
257 PM PDT Sun Aug 23 2020

NVC003-240000-
/O.CON.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
257 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR NORTHWESTERN CLARK COUNTY...

At 257 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Spring Mountains, moving slowly northwest. At 240 PM 
PDT, the Nevada Department of Transportation reported that Highway 
158 was closed due to a rock slide.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks, streams,
         washes, and highways.

Some locations that will experience flash flooding include...
  Mt. Charleston, Spring Mountains, Mahogany Grove Campground, 
  Hilltop Campground, Dolomite Campground, Mcwilliams Campground and 
  Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
193 
WGUS75 KVEF 232249
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
349 PM PDT Sun Aug 23 2020

NVC003-240000-
/O.CON.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
349 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR NORTHWESTERN CLARK COUNTY...

At 349 PM PDT, Doppler radar indicated thunderstorms with heavy rain 
continuing over the Spring Mountains. Multiple roads in the 
mountains were closed due to flooding and debris.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks, streams,
         washes, and highways.

Some locations that will experience flash flooding include...
  Mt. Charleston, Spring Mountains, Mahogany Grove Campground, 
  Hilltop Campground, Dolomite Campground, Mcwilliams Campground and 
  Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
989 
WGUS75 KVEF 232350
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
450 PM PDT Sun Aug 23 2020

NVC003-240000-
/O.EXP.KVEF.FF.W.0019.000000T0000Z-200824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
450 PM PDT Sun Aug 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR 
NORTHWESTERN CLARK COUNTY...

Heavy rain had ended over the Spring Mountains. However, earlier 
heavy rain led to multiple roads being covered with water or debris. 
Please continue to heed remaining road closures.

LAT...LON 3653 11579 3627 11568 3634 11530 3660 11557

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:25 PM PDT, 33 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM PDT, 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
125 PM PDT Sun Aug 23 2020

.SYNOPSIS...Most thunderstorms will dissipate around sunset this
evening. Drier air will push in from the southwest late Monday into
Tuesday, with thunderstorm chances diminishing. Sunny and hot
weather can be expected for most of the region through the upcoming
week.
&&

.DISCUSSION...As forecast by previous shift, thunderstorms have
fired off earlier today, so will have to be brief here. Northeast
half or so of our CWA will be favored for storm development the rest
of the afternoon. Drier and more stable air starts to move in
tomorrow, resulting in fewer storms. A sizable majority of the
region will see dry, sunny, and hot weather for much of the upcoming
week. Excessive Heat Warning looks good and will let it ride. Don't
want to get hopes up too high, but there are some hints that the
heat wave may break in about seven days. Not expecting fall like
temperatures, but highs around 100 with low dewpoints would bring
some degree of relief from the recent conditions.
&&

.AVIATION...For McCarran...Another round of storms this afternoon
could bring TSRA impacts to the airfield. A tempo group was added to
the 18z TAF based on multiple model sources showing strong winds
moving across the airfield from various directions through 01z.
There remains some potential for gusty southeast winds after 01z
before becoming light and variable by midnight. Lower storm chances
on Monday with a slight chance of t-storms primarily tied to the
mountains.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered TSRA across the region this
afternoon with possible outflow wind impacts at KVGT/KHND/KBIH.
Elsewhere at KDAG/KIGM/KEED, no impacts are forecast for today but
can't completely rule out outflow eventually making it to these
sites later today. Less storm coverage on Monday but there remains
some potential for gusty outflow winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Morgan
Aviation...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:42 AM PDTExcessive Heat WarningVEFClark, Nye5 days
Aug 23, 12:23 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 23, 3:11 PM PDTFlash Flood Warning Considerable damage threatVEFNye3 hr
Aug 23, 3:46 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye2 hr

Nearby

Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.